Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 99, NWS La Crosse, WI

September 2, 2018Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 2, 2018, 4:09 PM CDT for Grant County, Wisconsin. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2018, 4:09 PM CDT (21:09 UTC)
Expired
Sep 2, 2018, 4:45 PM CDT
In force
36 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Grant County, WI

The radar

The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

965 
WUUS53 KARX 022109
SVRARX
WIC043-022145-
/O.NEW.KARX.SV.W.0099.180902T2109Z-180902T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
409 PM CDT SUN SEP 2 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern Grant County in southwestern Wisconsin...

* Until 445 PM CDT.

* At 408 PM CDT, severe thunderstorms were located along a line
  extending from near Boscobel to 6 miles east of Lancaster, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Law enforcement. At 409 PM CDT, downed trees were 
           reported near Lancaster.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Muscoda around 425 PM CDT.

Other locations impacted by these severe thunderstorms include
Preston, Arthur, Montfort, Livingston and Orion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4277 9068 4317 9067 4318 9061 4320 9059
      4321 9055 4320 9044 4320 9043 4282 9043
TIME...MOT...LOC 2108Z 240DEG 30KT 4315 9060 4281 9059 

HAIL...<.75IN
WIND...60MPH
 
$$

CA
2 follow-up statements
002 
WWUS53 KARX 022116
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
416 PM CDT SUN SEP 2 2018

WIC043-022145-
/O.CON.KARX.SV.W.0099.000000T0000Z-180902T2145Z/
Grant WI-
416 PM CDT SUN SEP 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN GRANT COUNTY...

At 416 PM CDT, severe thunderstorms were located along a line
extending from near Muscoda to 7 miles north of Platteville, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Law enforcement. These storms have a history of producing 
         damage to trees.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Muscoda around 425 PM CDT.

Other locations impacted by these severe thunderstorms include
Preston, Arthur, Montfort, Livingston and Orion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4277 9068 4317 9067 4318 9061 4320 9059
      4321 9055 4320 9044 4320 9043 4282 9043
TIME...MOT...LOC 2116Z 240DEG 30KT 4318 9053 4284 9052 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

CA
878 
WWUS53 KARX 022136
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
436 PM CDT SUN SEP 2 2018

WIC043-022145-
/O.EXP.KARX.SV.W.0099.000000T0000Z-180902T2145Z/
Grant WI-
436 PM CDT SUN SEP 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT COUNTY WILL
EXPIRE AT 445 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

In addition, a Severe Thunderstorm Warning still remains in effect 
for southeastern Grant County until 445 PM CDT.

LAT...LON 4277 9068 4317 9067 4318 9061 4320 9059
      4321 9055 4320 9044 4320 9043 4282 9043
TIME...MOT...LOC 2135Z 240DEG 30KT 4326 9035 4292 9034 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:08 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 2, 2:08 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
208 PM CDT Sun Sep 2 2018

.SHORT TERM...(This evening through Monday)
Issued at 208 PM CDT Sun Sep 2 2018

While there will be showers and storms around the area through
Monday, this is looking to be a relative lull in the heavy rain
threat. The boundary that had been south of the area the last
couple of days has become very diffuse. Still some hint of it
across central Iowa where there is a subtle wind shift and slight
increase in the dew points. There is also a cold front moving
southeast across Minnesota as high pressure builds in behind the
front over the Dakotas.

Looking at several runs of the RAP and the 03.12Z NAM, it looks
like both of these boundaries will be a player for the local area.
The weak boundary across Iowa is expected to shift north through
the evening while become even more diffuse while the cold front
gets pushed to about the Interstate 90 corridor overnight as the
high pressure moves east toward Lake Superior. The low level
moisture transport axis looks to be from Missouri into lower
Michigan, well ahead of the advancing cold front. The ML CAPE axis
also looks to remain southeast of the area, but enough remains to
maintain at least a threat of thunder. The main axis of showers
and storms is expected to gradually shift southeast across the
area this evening and primarily be out of the area for much of the
overnight hours.

The boundary pushed in by the area of high pressure tonight will
start to lift back to the north as a warm front Monday. This will
allow the moisture transport axis to shift back to the west and
while still weak, will be focused more into the area. This should
allow for a general increase in showers and storms through the
day, especially south of Interstate 90. While there could be a
brief period of heavy rain the storms Monday, there does not look
to be a threat of widespread heavy rain or flash flooding with the
general weak moisture transport and the highest precipitable
waters remaining south of the area.

.LONG TERM...(Monday night through Sunday)
Issued at 208 PM CDT Sun Sep 2 2018

Main concern is possible heavy rain/flood threat through mid-week.

The surface boundary is forecast to lift northward across the area
as a warm front Monday night ahead of an upper shortwave trough.
Warm advection and increasing low-level moisture transport will help
to foster showers/storms. The 02.12Z NAM focuses the strongest
moisture transport and convection north and west of the area.
However, confidence in details in this type of scenario with a
boundary lifting north is not all that high at this range given
potential contamination from convection. Locally heavy rainfall will
be possible with any storms given the environment.

If the warm front does lift north of the area could see a relatively
quiet Tuesday morning until the cold front approaches from the west.
At least modest mid-level height falls ahead of the broad upper will
overspread the region Tuesday afternoon and night. Expect
showers/storms to increase as the front slowly sags south Tuesday
into Wednesday. A very warm, anomalously moist environment will
favor the potential for heavy rain/flooding. Some uncertainty
remains as to where this potential will be highest and the degree of
training of storms that will occur along the front. However, the
later Tuesday into Wednesday period will be one to watch closely,
though, especially given antecedent conditions. Mid-level flow/shear
remains on the marginal side south of the front and lapse rates are
weak, but could see a few stronger storms later Tuesday. As the
upper waves passes to the east, surface high pressure will begin to
build south on Wednesday with drying across northern parts of the
area.

A generally weak upper flow pattern is expected late this week.
Surface high pressure across the northern Great Lakes should lead to
a period of drier weather late this week into the weekend over much
of the area. However, given the weak flow and suggestion that
various shortwaves may lift northeastward in weakly confluent flow
on the western periphery of the Southeast/Mid-Atlantic ridge, some
shower/storm chances may persist into late week, especially across
southern areas. Temps will cool from the 70s to low 80s early this
week to the upper 60s and 70s later this week behind the front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1207 PM CDT Sun Sep 2 2018

Scattered showers and a few storms continue to move northeast
across the area and not expecting much change in this through the
afternoon. For now, will continue with just a VCTS for both
airports and plan to update if, or when, it looks like there is a
higher threat for a storm to impact one of the sites. General VFR
conditions expected outside of any thunderstorms until the
overnight hours. The main axis of showers and storms overnight is
expected to be south of the area as the weak boundary over Iowa
drifts to the north. Model guidance has been showing an area north
of this activity becoming saturated in the low levels in a very
light wind flow. Forecast soundings suggest some wind may remain
just above the surface suggesting more of a low cloud deck than
visibility reductions. Given the expected orientation of this
saturated layer, KLSE looks to have a higher probability of being
impacted and will have MVFR/IFR conditions from late tonight
through Monday morning. For now, will only take KRST down with a
MVFR ceiling but confidence on how and where these lower clouds
and fog will develop tonight is rather low.

&&

.HYDROLOGY...
Issued at 208 PM CDT Sun Sep 2 2018

The highest potential for additional heavy rains and possible
flash flooding, appears to be focused on the late Tuesday
afternoon into Tuesday night period. The next cold front will be
advancing into the area with strong moisture transport focused
into the front. An axis of high precipitable waters, possibly in
excess of 2 inches, will reside ahead of the front. The concern is
how far north will the nose of the moisture transport axis be to
focus the heaviest rain threat. Also uncertain how much training
there will be ahead of the north/south oriented front that looks
to be fairly progressive.

Flooding continues along the Kickapoo River and for now, levels
continue to go down. See the latest flood statement for more
details.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...JM
AVIATION...04
HYDROLOGY...04
Hazardous weather outlook, Sep 2, 4:25 AM CDT, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
425 AM CDT Sun Sep 2 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
425 AM CDT Sun Sep 2 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Periods of showers and storms. Heavy rain possible with most
thunderstorms, with the potential for localized flooding. A few
stronger storms could also develop, bringing stronger wind gusts
and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic rounds of showers and storms are expected through
Wednesday night. The heavy rain threat appears localized Tuesday,
but more widespread from late Tuesday night through Wednesday
night. Several inches of rain could fall during this period. With
wet soils unable to hold much more rain, heavy rainfall would
likely result in localized to widespread flooding. A few stronger
storms are also possible.

After Wednesday night, small shower and storm chances are
generally confined to small sections of northeast Iowa and
southwest Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Sep 2, 3:28 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
328 PM CDT SUN SEP 2 2018

IAZ030-WIZ061-022130-
Clayton-Grant-
328 PM CDT SUN SEP 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CLAYTON AND
GRANT COUNTIES...

At 327 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Guttenberg to Delhi. Movement was
east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Platteville, Lancaster, Guttenberg, Boscobel, Fennimore, Cuba City,
Muscoda, Hazel Green, Dickeyville, Cassville, Garnavillo,
Bloomington, Preston, Georgetown, Beetown, Arthur, Montfort, Wauzeka,
Potosi and Livingston.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4264 9071 4268 9090 4265 9090 4265 9138
      4293 9136 4300 9116 4299 9116 4300 9113
      4299 9106 4306 9094 4308 9085 4312 9074
      4317 9070 4320 9058 4320 9043 4251 9042
      4251 9064
TIME...MOT...LOC 2027Z 247DEG 31KT 4272 9114 4241 9132

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:28 PM CDTSpecial Weather StatementARXGrant62 min
Sep 2, 4:14 PM CDTSevere Thunderstorm WarningARXGrant31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.